Advertisement




More DailyStrength
Health Event Calendar
See what's new on the site
Step-by-step Tutorials
How to use DailyStrength
We're on Facebook
Check out our page
Follow us on Twitter
Read our tweets
Get Cool DS Stuff
Shirts, Hats, Baby Wear
Advice:
Prilosec causing iron deficiency anemia?
Watch this 
View More Posts Ignore
I have iron deficiency anemia, and my doctor says that taking Prilosec every day, as I do, can cause problems with the absorbtion of iron or other nutrients. The gastroenterologist prescribed the Prilosec for my GERD symptoms, and he said that regardless of what it says on the package, you can take it forever without worrying about side effects or anything. Has anybody had a similar experience with Prilosec or medications like it? Has anyone found a suitable substitute that does NOT cause absorbtion problems?
Posted on 03/12/07, 06:33 pm
22 Replies | Most Recent Add Your Advice
Reminder: This is a support group for Anemia. We trust you will do your best to remain positive and helpful. For more information, see our rules of the road.

You may also create your own Member Groups where you can moderate the discussion.
Advice:
Email me when others reply to this topic help
View More Posts Ignore
Reply #1 - 05/01/07  2:42am
" I am beginning to wonder about my Protonix which is similar. "
View More Posts Ignore
Reply #2 - 05/01/07  11:36am
" I did a little searching around on the internet about this. The scientific evidence suggests that the biggest problem with PPIs like Prilosec and Protonix is calcium absorption; one study showed that patients on PPIs had 2.6 times the likliehood of breaking a hip. There's also a little evidence that it can cause a problem with B12 absorption. So far, the researchers feel that iron absorption is not a problem, but the anecdotal evidence suggests otherwise. I've read posts on a bunch of different forums about people who have iron deficiences which seem to go away when they stop taking their PPI. If my next blood test shows I'm still low on iron, I'm thinking about switching to Zantac or something. It's not as effective, but I'd rather have a LITTLE heartburn and no anemia. "
View More Posts Ignore
Reply #3 - 05/01/07  12:55pm
" Thanks so much for the info. i am going to call my dr. i have started getting the pica again "
View More Posts Ignore
Reply #4 - 05/03/07  1:06am
" Hi there Ukelady,
I am new here and new to Anemia, but i too take Prilosec and Nexium on a regular basis. I found it very interestin that you suffer from Anemia and also take this GERD med. I also have other antibodis showing other autoimmune issues causing GERD. Do you also?
Hugs, Westcoast "
View More Posts Ignore
Reply #5 - 05/03/07  10:54am
" Hi Westcoast,
I have had the ANA (antinuclear antibody) test and it came up normal. Is that the test you took? Actually, I didn't know that Gerd could be caused by an autoimmune problem.
Hugbacks,
Marian "
View More Posts Ignore
Reply #6 - 05/03/07  2:01pm
" I haven't had any antibody tests as far as I'm aware of. :P Just the iron ones. They think it could be from menstrual prob. And when i called my dr he said the protonix would not be causing the pica I get, which to me doesn't make sense cause my iron is up not down. "
View More Posts Ignore
Reply #7 - 05/03/07  2:23pm
" Hi Dansdoll,
I thought pica was caused by iron deficiency, but I just looked it up on MedlinePlus and it said "anemia", not necessarily iron deficiency. Learn something new every day. Yeah, they love to tell us it's the menstrual cycle, but I know post-menopausal women with iron deficiency problems too. My periods are so light, they're hardly worth mentioning. I lose more blood whittling :). It just seems so unlikely that that small amount of blood loss can have such a big effect. "
View More Posts Ignore
Reply #8 - 05/03/07  7:38pm
" Hi there Dansdoll and ukelady~
I know that you can get anemic from blood loss other than menstrual cycle, there can be bleeding in the stomach from broken capalaries, but that is pretty rare. At the moment, the Dr. is trying to figure out what the anemia is from. For now i will stop taking the Nexium to see if the anemia goes away. "
View More Posts Ignore
Reply #9 - 05/03/07  8:02pm
" I guess I don't know the difference between iron defiency and anemia. I thought if you were iron defiencent then you were anemic. Is there a difference. I am anemic or that's what dr said. Said the cells that hold iron are empty and the iron in blood is low. "
View More Posts Ignore
Reply #10 - 05/07/07  1:08pm
" I always thought that iron deficiency and anemia were the same thing, too, but my doctor corrected me. She says that although iron deficiency causes anemia, there are lots of other causes of anemia, too. Anemia just means your blood is not distributing oxygen through your body properly, either because there's not enough red blood cells to do the job, or the red blood cells can't make enough hemoglobin to do it. The most common cause is iron deficiency, but not the only cause. The body needs iron, vitamin B12, folic acid and a bunch of other things to make hemoglobin, and if there's not enough of one of these ingredients, you get anemia. Plain old loss of blood can cause it, too, as well as diseases which destroy the red blood cells. BTW, when you get deferred at the blood bank for "low iron", what they really mean is "low hemoglobin"; they're just assuming it's caused by low iron. "

First | Previous | Page: 1 2 3 | Next | Most Recent Add Your Advice
Advertisement


More From Around the Web